I think it is important that people with diabetic pets understand the big picture.
I will start from the beginning, as if your pet was just recently diagnosed with diabetes. You probably now know the signs of a hyperglycemia (high blood glucose) episode: excessive thirst, frequent urination in large volumes, weight loss, increased hunger, and often a urinary tract infection or liver or pancreatic disease. Why do diabetics urinate and drink so much? Insulin (a hormone made in the pancreas) facilitates the entry of glucose into cells. If a pet is resistant to insulin or not producing adequate insulin, the glucose level in the bloodstream goes up, overwhelms the ability of the kidneys to retain fluid, and the pet urinates large volumes. The pet needs to drink more simply to stay hydrated. When urine is high in sugar the pet is predisposed to infections of the urinary tract.
As you and your veterinarian get your pet’s diabetes under control, the signs of hyperglycemia will subside. If during treatment these signs recur, you may need to alter the insulin dose. It typically takes at least a few weeks to determine the correct insulin dose for your pet. Some pets do better using one kind of insulin versus another. You will need a good working relationship with your veterinarian to regulate Fluffy’s diabetes.
Here are some more tips as to how you can better prepare yourself to help your pet:
- Teach everyone in your family, and perhaps a few good friends, how to administer an insulin injection. Have them watch you and even practice in front of you, before you need their help. If you are suddenly called out of town, you will need people you can rely upon to give your pet the insulin.
- At times you may wonder if you “missed”. If you are not sure if you gave the injection properly (say you poked and missed or poked and may have missed), do not give any more. Wait until the next regularly scheduled dose of insulin. A short period of low blood glucose is much more problematic than a short period of high blood glucose.
- Signs of hypoglycemia (low blood glucose) include: shaking, acting dazed, confused or wobbly, and sudden loss of vision. If you notice any of these signs, GIVE YOUR PET FOOD IMMEDIATELY. Hypoglycemia triggers appetite. If your pet eats, call your veterinarian and do not give more insulin until your veterinarian tells you to do so. Remember, insulin is needed for glucose to enter cells, so if your pet is already hypoglycemic, giving more insulin is the wrong thing to do. If blood glucose drops too low, a pet may actually have a seizure. (Here is a good time to mention that as an owner of a diabetic pet you should always know where your local emergency clinics are located. Have the addresses, perhaps even MapQuest them and keep them in your pet’s medical file). If your pet is unresponsive, smear some Karo syrup onto your pet’s gums and go to the ER immediately.
- Record everything. Keep a calendar on the fridge or with the syringes, recording each dose you give. You never want to double dose your pet simply due to a lack of communication. I saw this “double dosing” happen numerous times when I was an ER vet. This calendar can also be useful for your veterinarian to reflect on how your pet is doing. Think of it as your pet’s diabetes journal. You might keep current weights and changes in diet on the calendar as well. If you do your own blood glucose curves at home you can keep record of these values on Fluffy’s journal, too.
I hope you find these simple suggestions helpful.
NOTE: Consult your doctor first to make sure my recommendations fit your special health needs.
Latest posts by Dr . Joi Sutton (see all)
- Which Heartworm & Flea Preventatives Are Best For My Pet? - February 21, 2018
- Signs & Treatments for Hypoglycemia in Diabetic Pets - February 8, 2018
- Diagnostic Testing for Your Diabetic Pet – Dr. Joi Breaks it Down - January 30, 2018